Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Salt Lake City, UT

July 18, 2013Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 2:04 PM MDT for Emery County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 2:04 PM MDT (20:04 UTC)
Expired
Jul 18, 2013, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 237 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:17 PM MDTFLASH FLOOD7 Wnw Huntington, UT3 FOOT RISE ON HUNTINGTON CREEK AT THE HUNTINGTON POWER PLANT.
Jul 18, 4:25 PM MDTFLASH FLOOD7 Wnw Huntington, UTHUNTINGTON CREEK ROSE A TOTAL OF 5 FEET AS A SECONDARY FLOOD WAVE REACHED THE HUNTINGTON POWER PLANT. SOME DEBRIS INCLUDING A COUPLE OF LOGS WERE CARRIED BY THIS SECONDARY WAVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGUS55 KSLC 182004
FFWSLC
UTC015-182300-
/O.NEW.KSLC.FF.W.0016.130718T2004Z-130718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
204 PM MDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER HUNTINGTON CANYON DOWNSTREAM 
FROM THE SEELEY BURN SCAR. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF THE INDICATED COUNTY. FLASH FLOODING ALONG 
HUNTINGTON CREEK COULD REACH THE COMMUNITY OF HUNTINGTON BY 300 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3929 11101 3940 11130 3955 11120 3946 11110
      3940 11095

$$

PW
2 follow-up statements
914 
WGUS75 KSLC 182200
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU JUL 18 2013

UTC015-182300-
/O.CON.KSLC.FF.W.0016.000000T0000Z-130718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
400 PM MDT THU JUL 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHWESTERN EMERY COUNTY...

AT 354 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS 
TAPERED OFF OVER HUNTINGTON CANYON. POWER PLANT PERSONNEL REPORTED A 
3 FOOT RISE ON HUNTINGTON CREEK FROM THE HEAVY RAIN EARLIER IN THE 
AFTERNOON. 

FLOWS ARE EXPECTED TO REMAIN ELEVATED ON THIS CREEK FOR ANOTHER HOUR 
OR SO FROM RAIN HIGHER IN THE CANYON ON THE SEELEY BURN SCAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3929 11101 3940 11130 3955 11120 3946 11110
      3940 11095

$$

PW
452 
WGUS75 KSLC 182259
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT THU JUL 18 2013

UTC015-182302-
/O.EXP.KSLC.FF.W.0016.000000T0000Z-130718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
459 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR PORTIONS OF 
NORTHWESTERN EMERY COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY OVER THE 
LOWER PORTIONS OF HUNTINGTON CANYON AND ADDITIONAL RUNOFF IS NOT 
EXPECTED TO FLOW INTO THESE PORTIONS OF THE CREEK. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...RUNOFF FROM FLOODING AND DEBRIS FLOWS HIGHER UP IN 
HUNTINGTON CANYON COULD STILL KEEP WATER LEVELS IN THE CREEK 
ELEVATED FOR A WHILE LONGER AND A SEPARATE FLASH FLOOD WARNING 
REMAINS IN EFFECT FOR UPPER PORTIONS OF THE CANYON. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3929 11101 3940 11130 3955 11120 3946 11110
      3940 11095

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 9:36 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT THU JUL 18 2013

.SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST
INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO
SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN
UTAH OVER THE WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS
MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA.
THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR
THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH.
WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL
ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS
AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND
SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN
INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS
AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN
UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT
RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY
RAIN WILL ONCE AGAIN BE POSSIBLE.

THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01
INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE
TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH
DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA
WHICH HAVE DROPPED CONSIDERABLY.

&&

.AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE
DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND
03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO
THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF
GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 AM MDT THU JUL 18 2013

UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
311 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR
THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND
THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH
A DIMINISHING THREAT FOR HEAVY RAINFALL.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:36 PM MDTAreal Flood AdvisorySLCWasatch54 min
Jul 18, 2:08 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 2:23 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Jul 18, 2:41 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jul 18, 3:12 PM MDTFlash Flood WarningSLCKane3 hr
Jul 18, 3:32 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 4:33 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.